West Virginia, 2010

Damaging Wind in West Virginia, June 14, 2010

June 14, 2010 · NWS RNK · 1 event in 1 county or zone

A line of strong to severe thunderstorms over Kentucky held together as it moved southeast over portions of southeast West Virginia. This line of storms was was strong enough for isolated wind damage, but it did not strengthen to more severe levels until after it passed through the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A line of strong to severe thunderstorms over Kentucky held together as it moved southeast over portions of southeast West Virginia. This line of storms was was strong enough for isolated wind damage, but it did not strengthen to more severe levels until after it passed through the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 14, 1:20 PM EST, 2 minutes earlier.

Area forecast discussion, Jun 14, 1:20 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT MON JUN 14 2010

.SYNOPSIS...
THE THREAT OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
PERSIST OVER MUCH OF THE MID ATLANTIC AND MID APPALACHIAN REGION
THROUGH WEDNESDAY. A COOL FRONT WILL APPROACH THE THE AREA FROM THE
NORTHEAST LATE TONIGHT...THEN STALL OVER THE MID APPALACHIANS ON
TUESDAY. A STRONGER COLD FRONT IS EXPECTED TO SWEEP SOUTHEAST
THROUGH THE AREA BY WEDNESDAY NIGHT...BRINGING SLIGHTLY COOLER AND
DRIER AIR INTO THE REGION FOR THE LATTER HALF OF THE WEEK.
&&

.NEAR TERM /THROUGH TUESDAY/...
WILL CONTINUE FLASH FLOOD WATCH THROUGH TONIGHT FOR MOST AREAS ALONG
AND WEST OF THE BLUE RIDGE. LATEST SATELLITE AND RADAR PICTURES
SUPPORT LATEST HRRR...LOCAL WRF...AND NAM GUIDANCE IN MAINTAINING
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
WELL INTO THIS EVENING...WITH SCATTERED TO ISOLATED SPILL-OVER
STORMS EAST OF THE BLUE RIDGE.

VERY HIGH PRECIPITABLE WATER...HIGH FREEZING/WET BULB ZERO LEVELS...
AND GOOD CONVECTIVE AVAILABLE POTENTIAL ENERGY WITH LITTLE OR NO
CONVECTIVE INHIBITION WILL CONTINUE TO SUPPORT VERY EFFICIENT WARM
RAIN PROCESS...WITH RAINFALL RATES IN EXCESS OF 1 INCH/HOUR QUITE
LIKELY IN AREAS ACROSS THE WEST AND SOUTHWEST THAT HAVE ALREADY
RECEIVED ABUNDANT RAINFALL DURING THE PAST COUPLE OF DAYS. 1-HOUR
FLASH FLOOD GUIDANCE OF 1 INCH OR LESS EXISTS IN MANY AREAS...WITH
3-HOUR FLASH FLOOD GUIDANCE LESS THAN 2 INCHES.

ALTHOUGH BACK EDGE OF NEXT UPSTREAM SHORT WAVE AND ASSOCIATED
CONVECTION EXPECTED TO PASS EAST OF THE BLACKSBURG AREA LATER THIS
EVENING...ADDITIONAL UPSTREAM ENERGY CRESTING UPPER RIDGE AND
ADVANCING EAST SOUTHEAST OUT OF OHIO VALLEY MAY APPROACH THE
BLACKSBURG AREA FROM THE WEST LATE TONIGHT.

AT THE SAME TIME...STRONG CLOSED UPPER LOW WILL CONTINUE TO SWING
SOUTHEAST THROUGH SOUTHEASTERN CANADA...SUPPORTING AMPLIFICATION
OF SURFACE RIDGE OVER GREAT LAKES. PUSH OF NORTHERN STREAM ENERGY
SHOULD BE SUFFICIENT TO DRIVE WEAK COOL FRONT SOUTHWEST INTO
BLACKSBURG FORECAST AREA BY TUESDAY MORNING BEFORE STALLING OVER
AREA DURING THE DAY. LOW LEVEL CONFLUENCE AND INCREASING UPSLOPING
ALONG AND EAST OF THE BLUE RIDGE...COMBINED WITH APPROACH OF NEXT
UPSTREAM SHORT WAVE SHOULD KEEP THREAT OF SHOWERS/THUNDERSTORMS
OVER ALL OF THE BLACKSBURG FORECAST AREA THROUGH TUESDAY...ESPECIALLY
DURING TIME OF BEST HEATING. DEPENDING ON EXTENT AND PLACEMENT
OF SUBSEQUENT CONVECTION...EXISTING FLASH FLOOD WATCH MAY NEED TO
BE EXTENDED IN TIME AND/OR SPACE...AND WILL BE MONITORING CAREFULLY
FOR ADJUSTMENT IF/AS NEEDED.

THROUGH TUESDAY...MUCH OF MID ATLANTIC REGION WILL CONTINUE TO
REMAIN IN VERY WARM AND MOIST AIR MASS CHARACTERIZED BY MODERATE
LAPSE RATES AND CONVECTIVE AVAILABLE POTENTIAL ENERGY IN 1000-2000
J/KG RANGE AND VERY HIGH PRECIPITABLE WATER VALUES. MODERATELY
UNSTABLE ENVIRONMENT AND LOCALIZED FORCING FROM FRONTAL AND OUTFLOW
BOUNDARIES...DIFFERENTIAL HEATING...AND LOCALIZED UPSLOPING SHOULD
BE MORE THAN SUFFICIENT TO MAINTAIN MAINLY DIURNALLY DRIVEN THREAT
OF SHOWERS AND THUNDERSTORMS. THREAT OF LOCALIZED SEVERE WEATHER
WILL CONTINUE FROM LATE MORNING INTO EARLY EVENING EACH DAY...MAINLY
FROM STRAIGHT LINE WINDS AS OPPOSED TO HAIL DUE TO VERY HIGH WET
BULB ZERO AND FREEZING LEVELS.

DEEP LOWER TROPOSPHERIC MOISTURE...MOIST GROUND...HIGH DEW
POINTS...AND PARTLY TO MOSTLY CLOUDY SKIES SHOULD ASSURE LIMITED
DIURNAL TEMPERATURE CURVE THROUGH TUESDAY...WITH HIGHS MAINLY IN
UPPER 80S TO AROUND 90 EAST OF THE BLUE RIDGE...WITH UPPER 70S TO
MID 80S IN THE MOUNTAINS. OVERNIGHT LOWS WILL GENERALLY BE IN THE
UPPER 60S TO LOWER 70S ACROSS MOST OF THE AREA.

MOS GUIDANCE QUITE SIMILAR AND GENERALLY FOLLOWED WITH EXCEPTION
OF NORMAL TWEAKS MADE TO REFLECT LOCAL CLIMATOLOGY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
ACTIVE WEATHER WILL PERSIST INTO WEDNESDAY. FRONT IS EXPECTED TO
DRIFT BACK NORTHEAST AND THROUGH THE BLACKSBURG AREA ON WEDNESDAY
AS REMNANTS OF UPPER LOW OVER THE GREAT BASIN GRADUALLY FILLS AND
LIFTS NORTHEAST INTO GREAT LAKES..CAUSING UPPER FLOW OVER MID
ATLANTIC REGION TO TEMPORARY BACK INTO MORE OF SOUTHWESTERLY
COMPONENT. PASSAGE OF THE TROF TO THE NORTH SHOULD THEN DRIVE A
SECOND COOL FRONT THROUGH THE BLACKSBURG AREA ON WEDNESDAY NIGHT.

AN ABUNDANT AMOUNT OF MOISTURE AND A MODERATELY UNSTABLE ENVIRONMENT
SHOULD BE MORE THAN SUFFICIENT TO MAINTAIN MAINLY DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS THROUGH THE MID WEEK PERIOD. LOCALIZED
SEVERE WEATHER WILL CONTINUE FROM LATE MORNING INTO EARLY EVENING
EACH DAY...MAINLY FROM STRAIGHT LINE WINDS AS OPPOSED TO HAIL DUE
TO VERY HIGH WET BULB ZERO AND FREEZING LEVELS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
SURFACE HIGH COVERS MUCH OF THE REGION ON FRIDAY...DESPITE THIS SOME
MOISTURE LEFT OVER ACROSS THE NW NC MTNS AND SW VA MAY BE ENOUGH FOR
PULSE STORMS ON FRIDAY...SO KEPT SLGT CHC POPS THERE. SOUTHERLY FLOW
BECOMES MORE ORGANIZED ON SATURDAY...AS HIGH PRESSURE SLIDES OFF THE
COAST AND A WEAK BOUNDARY LIES ACROSS THE GREAT LAKES. WILL INCREASE
POPS SLIGHTLY THIS DAY...MENTIONABLE POPS ACROSS NW NC AND SW VA.
WITH NO REAL TRIGGER EITHER DAY...WILL FORECAST MAX T JUST A FEW
DEGREES UNDER FULL H85 ADJUSTMENT/GUIDANCE...CONSIDERING ITS WARM
BIAS OVER THE PAST WEEK OR SO. COLD FRONT NEARS ON SUNDAY...AND AS
WINDS VEER TO THE WEST A LEE TROUGH DEVELOPS IN THE EAST. THE OP GFS
AS USUAL IS MORE AMPLIFIED AT H5 AND STRONGER WITH THIS COLD FRONT
THAN THE ECMWF...NONETHELESS NOT MUCH LIFT IS NEEDED TO ALLOW
CONVECTION TO DEVELOP IN SUCH A WARM AND HUMID AIR MASS. WILL EXPAND
THE AREA OF MENTIONABLE POPS THIS DAY. BY EARLY NEXT WEEK...UPPER
RIDGE IS DAMPENED ENOUGH...SUCH THAT WEAK DISTURBANCES WILL BE
ARRIVING FROM A PERSISTENT UPPER TROUGH IN THE WEST. THIS COMBINED
WITH A WEAK BOUNDARY NEARBY MAY PRODUCE MORE STORMS INTO MONDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
LATEST SATELLITE AND RADAR PICTURES SHOW AREA OF STRONG TO SEVERE
THUNDERSTORMS MOVING SOUTHEAST TOWARD BLUEFIELD...SO CONFIDENCE IS
HIGH TO PLACE A 4-HOUR TEMPO GROUP ENDING AT 22Z/600 PM EDT FOR
MVFR TO LOCALIZED IFR RESTRICTIONS ASSOCIATED WITH HEAVY RAIN.
STRONG AND DANGEROUS DIRECTIONAL AND SPEED SHEAR CAN ALSO BE
EXPECTED IN THE VICINITY OF SOME OF THE STRONGER STORMS.

OTHERWISE...MAINTAINED PREDOMINATELY VFR FORECAST FOR THE REST OF
THE DAY AT REMAINDER OF TERMINAL FORECAST SITES...BUT MAINTAINED
MENTION OF CB IN CLOUD GROUP TO COVER FOR SCATTERED THREAT OF
CONVECTION THAT SHOULD SLOWLY INCREASE AS THE REST OF THE
AFTERNOON PROGRESSES DUE TO MOISTURE RICH AND UNSTABLE AIR MASS
THAT IS IN PLACE OVER AREA. THREAT TO ANY PARTICULAR FORECAST
POINT IS NOT YET HIGH ENOUGH TO WARRANT TEMPO GROUP...BUT WILL
AMEND AS NECESSARY IF ANY PARTICULAR STORM MAKES A BEE-LINE FOR A
TERMINAL FORECAST POINT/AIRPORT.

ONCE INITIAL CLUSTER OF STORMS PASSES OFF TO THE SOUTH AND
EAST...THIS EVENING THERE CONTINUES TO BE A THREAT OF ADDITIONAL
ACTIVITY LATE TONIGHT INTO TUESDAY AS ANOTHER SHORT WAVE IMPULSE
CRESTS THE UPPER RIDGE AND APPROACHES THE AREA FROM THE WEST...SO
HAVE INCLUDED CB IN CEILING FORECAST FOR MOST SITES.

DEEP MOISTURE WILL REMAIN IN PLACE THROUGH MID WEEK WITH A GOOD CHANCE
OF ANOTHER DISTURBANCE...COUPLED WITH THE APPROACH OF A WEAK BACKDOOR
COOL FRONT...BRINGING MORE SCATTERED TO WIDESPREAD CONVECTION
TUESDAY...FOLLOWED BY ANOTHER WEAK COOL FRONT EDGING INTO THE
REGION WEDNESDAY. ABUNDANT LOWER TROPOSPHERIC MOISTURE...STAGNANT
LOW LEVEL WINDS...AND THREAT OF SHOWERS/THUNDERSTORMS WITH VERY
HEAVY RAIN WILL MAINTAIN THREAT OF MVFR TO LOCALIZED IFR WEATHER
AT JUST ABOUT ALL TERMINAL FORECAST POINTS...WITH ONLY OCCASIONAL
IMPROVEMENTS BACK VFR RANGE DURING DAYTIME HOURS IN BETWEEN
STORMS.

SOMEWHAT DRIER AIR MAY FINALLY WORK INTO THE AREA FOLLOWING THE
SECOND COOL FRONT BY THURSDAY...FINALLY PROVIDING A BETTER CHANGE
FOR A LONGER PERIOD OF VFR WEATHER (OUTSIDE OF ANY LATE NIGHT
VALLEY FOG) FOR THURSDAY THROUGH THE END OF THE OUTLOOK PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009>018.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...REB
LONG TERM...KM
AVIATION...JJ/WERT
Hazardous weather outlook, Jun 14, 3:31 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 AM EDT MON JUN 14 2010

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-151000-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
431 AM EDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS CONTAINING VERY HEAVY RAIN AND STRONG
WINDS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS CONTAINING VERY HEAVY RAIN AND STRONG
WINDS WILL BE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-151000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
431 AM EDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS CONTAINING VERY HEAVY RAIN AND
STRONG WINDS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS CONTAINING VERY HEAVY RAIN AND STRONG
WINDS WILL BE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 14, 12:26 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 PM EDT MON JUN 14 2010

VAZ007-010-WVZ042-141900-
BLAND VA-MERCER WV-TAZEWELL VA-
126 PM EDT MON JUN 14 2010

...STRONG THUNDERSTORMS WILL AFFECT BLAND...MERCER AND TAZEWELL
COUNTIES...

AT 122 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
NORTH OF PINEVILLE TO 10 MILES WEST OF WELCH TO 19 MILES SOUTHWEST OF
HURLEY...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND ARE POSSIBLE WITH THESE STORMS. VERY HEAVY
RAIN WILL FALL FROM THESE STORMS AS WELL...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR RICHLANDS...BANDY...AND AMONATE AROUND 200
PM...CEDAR BLUFF AROUND 205 PM...WENONAH...CLIFFIELD AROUND 210
PM...AND TAZEWELL AND BLUEFIELD BY AROUND 215 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3720 8178 3725 8175 3721 8167 3721 8154
      3728 8142 3760 8116 3760 8111 3744 8086
      3730 8092 3728 8100 3724 8096 3713 8102
      3699 8148 3702 8147 3700 8156 3694 8166
      3698 8179 3711 8190 3714 8191

SK

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 14, 1:22 PM EST
Where
Mercer County, 0.88 mi SW of Cumberland Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.260, -81.210

A tree was blown down on Route 52 near Bluefield. Damage amounts are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240925.